Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

July 24, 2016Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 24, 2016, 6:35 PM MDT for Kiowa County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2016, 6:35 PM MDT (00:35 UTC)
Expired
Jul 24, 2016, 7:15 PM MDT
In force
40 min
Issued by
NWS Pueblo, CO

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS85 KPUB 250035
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
635 PM MDT SUN JUL 24 2016
 
COZ095-250115-
WESTERN KIOWA COUNTY CO-
635 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
715 PM MDT...

AT 635 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF HASWELL...OR 39 MILES SOUTHWEST OF CHEYENNE
WELLS... MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HASWELL.

LAT...LON 3840 10280 3844 10330 3852 10329 3853 10317
      3861 10317 3862 10287
TIME...MOT...LOC 0035Z 274DEG 24KT 3857 10302 

$$

SR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 24, 6:20 PM MDT, 15 minutes earlier.

Area forecast discussion, Jul 24, 6:20 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
620 PM MDT SUN JUL 24 2016

.UPDATE...
Issued at 617 PM MDT Sun Jul 24 2016

Updated grids/zones to adjust POPs based on latest obs and high
res data. Looks like storms struggling to stay organized over the
SE Plains this eve. COuld still see some marginally svr storms
through this eve, especially over the KS border counties. Wrn
portions look fairly dry this eve, with only ISOLD probabilities
for the higher terrain. Rose

&&

.SHORT TERM...(This evening through Monday)
Issued at 239 PM MDT Sun Jul 24 2016

Convection developing on schedule over the mountains and I-25
corridor this afternoon, with a few storms spreading eastward along
the NM border as of 21z. Farther west, already hints of drier air
working into wrn CO, as convection looks fairly sparse along and
west of the Continental Divide. Over the eastern mountains and
plains late this afternoon and this evening, expect convection
coming off the mountains to congeal into another broken line as it
moves east of I-25, and with CAPES in the 1000-2000 J/KG range, a
couple strong/severe storms will be possible. Weakly organized MCS
then shifts slowly into KS by 06z, while most mountain convection
fades after sunset as best upper forcing shifts onto the plains.
Suspect NAM and GFS are holding on to convection a little too long
this evening and overnight, as mesoscale models shift activity
quickly in to KS by 03z, with only a few -shra lingering until 06z,
and will taper pops off slightly quicker than previous forecast.

On Monday, upper ridge slowly pushes westward through NM, with wly
flow bringing some slightly drier air into the region, especially
across nrn and western portions of the state. Suspect best
convective coverage will be over the east slopes of the Sangres and
along the NM border, as deeper moisture holds on and low level flow
stays weakly se. Far eastern plains may see very little in the way
of storms as old frontal boundary will lift northward into NE CO by
afternoon, keeping best moisture convergence fairly far to our
north. Max temps Mon look very similar to today most locations, with
readings near to slightly above seasonal averages.

.LONG TERM...(Monday night through Sunday)
Issued at 239 PM MDT Sun Jul 24 2016

The extended forecast remains unchanged with active weather
expected to continue, with the only down day being Wednesday.
Ensemble spreads are generally small with the overall pattern
with differences in the fine details.

Monday night through Tuesday...upper level high pressure overhead
will be retrograding west into the Great Basin by Tuesday night.
An upper disturbance will be transitioning across the region
Monday night with showers and thunderstorms ongoing over the
mountains, east into the I-25 corridor. Models are favoring the
eastern mountains, east across the Raton Mesa along the New Mexico
border. Expect activity to shift south and east overnight while
dissipating as it moves away from the area. Locally heavy rainfall
will be possible with flash flooding on burn scars a concern.

As the upper high retrogrades on Tuesday, another strong
disturbance will rotate south across Colorado. Initial storm
development will be over the mountains, and will shift eastward
across the plains during the evening hours. Abundant moisture and
southeasterly low level flow should help focus activity over the
eastern mountains, east into the I-25 corridor during the evening,
before this activity spreads east and dissipates overnight.
Locally heavy rainfall will once again be possible with flash
flooding on burn scars a continued threat. Small hail and
gusty outflow winds will also be possible, but lack of shear and
instability should keep storms from becoming severe.

Wednesday...the upper level high will take residence over the
Great Basin by Wednesday. Weak energy and residual moisture caught
under the upper high will likely lead to a few showers and
thunderstorms over the mountains during the afternoon and evening
hours. Lack of steering flow and forcing should keep coverage to a
minimum and anchored to the terrain.

Thursday through Sunday...the upper level high will continue to
sit over the Great Basin while a broad upper trough takes shape
over the Ohio Valley. This will force flow aloft northwesterly
with several disturbances moving across Colorado late in the week
and through the weekend. Each will bring the increased chances for
showers and thunderstorms. Steering flows will allow convection to
transition off the mountains and across the plains. Locally heavy
rainfall will be possible under stronger storms. Outflow
boundaries and fronts, which models are having a hard time with,
will likely pool moisture over the plains and increase shower and
thunderstorm chances.

Temperatures are forecast to remain hot across the region through
the extended period. While highs will be slightly cooler, they are
still expected to be in the mid to upper 90s across the plains.
Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 239 PM MDT Sun Jul 24 2016

Scattered tsra will continue across the area from late this
afternoon into the evening, with storms shifting east into KS after
03z.  Will carry a VCTS mention at all taf sites until 03z-04z, and
may need to include a tempo group for tsra at KPUB 21z-23z as
convective line comes off the mountains. Convection then slides east
across the plains this evening, with clearing skies and VFR
conditions overnight. On Monday, convection again develops over the
mountains beginning around 18z, with the usual drift toward all taf
sites after 20z.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

UPDATE...ROSE
SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 24, 11:34 AM MDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1134 AM MDT SUN JUL 24 2016

COZ058>089-093>099-251745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1134 AM MDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...THEN SPREAD ACROSS MOST VALLEYS AND THE EASTERN PLAINS
LATE THIS AFTERNOON INTO THE EVENING. A FEW STORMS ALONG THE
INTERSTATE 25 CORRIDOR AND ACROSS THE EASTERN PLAINS MAY BECOME
SEVERE...WITH FREQUENT LIGHTNING...WIND GUSTS OVER 60 MPH AND
HAIL UP TO GOLFBALL SIZE. STORMS MAY ALSO PRODUCE HEAVY RAINFALL
WITH A THREAT OF FLASH FLOODING...ESPECIALLY OVER AREA BURN SCARS.
OVER THE MOUNTAINS AND INTERIOR VALLEYS...THE PRIMARY THREATS FROM
THUNDERSTORMS WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL...WITH
SOME SMALL HAIL ALSO POSSIBLE. THUNDERSTORMS WILL GRADUALLY END
FROM WEST TO EAST LATE THIS EVENING...WITH A FEW STORMS LINGERING
PAST MIDNIGHT NEAR THE KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS
FROM STORMS WILL BE LIGHTNING...WIND GUSTS UP TO 50 MPH AND
LOCALLY HEAVY RAIN. SOME OF THE STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. SLOW MOVING
STRONG STORMS COULD CAUSE FLASH FLOODING CONCERNS...IF THEY OCCUR
OVER URBAN AREAS OR BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MAJORITY OF
SOUTHERN COLORADO.

10/28

In the hours before

Special weather statement, Jul 24, 2:17 PM MDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
217 PM MDT SUN JUL 24 2016

COZ094-099-242100-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
217 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS AND WEST
CENTRAL BACA COUNTIES UNTIL 300 PM MDT...

AT 217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KIM...OR 41 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIM.

LAT...LON 3711 10341 3729 10343 3736 10297 3709 10294
TIME...MOT...LOC 2017Z 265DEG 16KT 3721 10333

EP
Special weather statement, Jul 24, 3:42 PM MDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT SUN JUL 24 2016

COZ094-099-242230-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
342 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS AND
SOUTHWESTERN BACA COUNTIES UNTIL 430 PM MDT...

AT 342 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF KIM...OR 32 MILES NORTHEAST OF DES MOINES...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAS
ANIMAS AND SOUTHWESTERN BACA COUNTIES.

LAT...LON 3720 10342 3723 10295 3700 10294 3700 10344
TIME...MOT...LOC 2142Z 272DEG 20KT 3704 10336

EP
Special weather statement, Jul 24, 3:49 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SUN JUL 24 2016

COZ085-242230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
349 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
430 PM MDT...

AT 349 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRUCKTON...OR 33 MILES NORTHEAST OF PUEBLO...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRUCKTON.

LAT...LON 3854 10405 3853 10406 3856 10434 3874 10433
      3875 10405
TIME...MOT...LOC 2149Z 272DEG 20KT 3865 10424

EP
Special weather statement, Jul 24, 4:03 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
403 PM MDT SUN JUL 24 2016

COZ086>088-242245-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
403 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PUEBLO...NORTH
CENTRAL LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES UNTIL 445 PM
MDT...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF WALSENBURG...OR 32 MILES SOUTH OF PUEBLO...MOVING EAST
AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
PUEBLO...NORTH CENTRAL LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES.

LAT...LON 3772 10483 3790 10481 3791 10430 3764 10432
TIME...MOT...LOC 2203Z 274DEG 19KT 3781 10473

EP
Special weather statement, Jul 24, 4:43 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT SUN JUL 24 2016

COZ086>088-242330-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
443 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO...NORTH
CENTRAL LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES UNTIL 530 PM
MDT...

AT 443 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF WALSENBURG...OR 29 MILES SOUTH OF PUEBLO...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
PUEBLO...NORTH CENTRAL LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3773 10479 3818 10466 3815 10421 3760 10440
TIME...MOT...LOC 2243Z 231DEG 15KT 3785 10470

SR
Special weather statement, Jul 24, 6:35 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
635 PM MDT SUN JUL 24 2016

COZ095-250115-
WESTERN KIOWA COUNTY CO-
635 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
715 PM MDT...

AT 635 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF HASWELL...OR 39 MILES SOUTHWEST OF CHEYENNE
WELLS... MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HASWELL.

LAT...LON 3840 10280 3844 10330 3852 10329 3853 10317
      3861 10317 3862 10287
TIME...MOT...LOC 0035Z 274DEG 24KT 3857 10302

SR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:36 PM MDTSpecial Weather StatementPUBEl Paso39 min
Jul 25, 4:05 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jul 25, 4:17 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jul 25, 4:23 PM MDTSevere Thunderstorm WarningPUBEl Paso52 min
Jul 25, 4:27 PM MDTSpecial Weather StatementPUBLas Animas63 min
Jul 25, 4:49 PM MDTSpecial Weather StatementPUBPueblo41 min
Jul 25, 5:20 PM MDTSpecial Weather StatementPUBEl Paso40 min
Jul 25, 5:31 PM MDTSpecial Weather StatementPUBPueblo44 min
Jul 25, 5:59 PM MDTAreal Flood AdvisoryPUBPueblo2 hr

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.